Medline ® Abstract for Reference 51
of 'Drug-induced thrombotic microangiopathy'
A mechanistic investigation of thrombotic microangiopathy associated with IV abuse of Opana ER.
Hunt R, Yalamanoglu A, Tumlin J, Schiller T, Baek JH, Wu A, Fogo AB, Yang H, Wong E, Miller P, Buehler PW, Kimchi-Sarfaty C
Blood. 2017;129(7):896. Epub 2016 Nov 18.
Since 2012, a number of case reports have described the occurrence of thrombotic microangiopathy (TMA) following IV abuse of extended-release oxymorphone hydrochloride (Opana ER), an oral opioid for long-term treatment of chronic pain. Here, we present unique clinical features of 3 patients and investigate IV exposure to the tablet's inert ingredients as a possible causal mechanism. Guinea pigs were used as an animal model to understand the hematopathologic and nephrotoxic potential of the inert ingredient mixture (termed here as PEO+) which primarily contains high-molecular-weight polyethylene oxide (HMW PEO). Microangiopathic hemolytic anemia, thrombocytopenia, and acute kidney injury were found in a group of 3 patients following recent injection of adulterated extended-release oxymorphone tablets. Varying degrees of cardiac involvement and retinal ischemia occurred, with TMA evident on kidney biopsy. A TMA-like state also developed in guinea pigs IV administered PEO+. Acute tubular and glomerular renal injury was accompanied by nonheme iron deposition and hypoxia-inducible factor-1αupregulation in the renal cortex. Similar outcomes were observed following dosing with HMW PEO alone. IV exposure to the inert ingredients in reformulated extended-release oxymorphone can elicit TMA. Although prescription opioid abuse shows geographic variation, all physicians should be highly inquisitive of IV drug abuse when presented with cases of TMA.
Division of Plasma Protein Therapeutics, Office of Tissues and Advanced Therapies and.